Joshua Bauml, MD:…Multiple trials…have evaluated dabrafenib with or without trametinib for the treatment ofBRAFV600Emutant non–small cell lung cancer. The initial trial just used dabrafenib. And they said, “OK, well, we see a response rate of around 30%,” with exactly the adverse effects you’d expect with dabrafenib.
So one of the key concerns about dabrafenib monotherapy in anyBRAF-targeting monotherapy is the development of keratoacanthomas on the skin, which can then develop into squamous cell carcinoma. We know by extrapolating data from melanoma that when we combine that with a MEK inhibitor such as trametinib, we can enhance the response rate and decrease the incidence of these cutaneous toxicities.
And so, there were 2 trials done that combined dabrafenib and trametinib. In one trial they used [them] in the first line, and in another trial they combined dabrafenib and trametinib after other prior treatments.
…The response rate and the overall outcomes in these trials were nearly identical. And so we can give dabrafenib and trametinib in later lines and expect just as good outcomes. My concern, though, is...if I have a patient in front of me, I like to use my best treatment first. And in my mind, there is no doubt that the targeted therapy is going to have a higher response rate than…chemotherapy or chemoimmunotherapy. The combination of dabrafenib and trametinib is associated with a response rate of around 60%, and that is superior to what we would expect to see…with chemotherapy, immunotherapy, or chemoimmunotherapy here.
This patient had a response that lasted for at least 9 months, and that’s what we tend to see with these agents. You’ll see a response that lasts anywhere from 9 months to a year, and then you can have progression.
Dabrafenib and trametinib are generally well tolerated. The 1 main adverse effect…with this combination is fever. And the fevers happen early, and they do happen pretty often. It’s important to counsel the patient about how to manage them using Tylenol to reduce the fever and to reassure the patient that this is not an indication that the treatment is not working or that the cancer is growing or that they have an infectionbut that it is something…you have to look out for.
If you have a patient who’s been on dabrafenib, trametinib without fevers, and then all of a sudden develops fevers, you should still look for signs of infection in that setting. Usually the fevers happen early. In terms of nausea and vomiting…dose reductions…can be used. But really the big one that I look out for is fever, and sometimes fatigue.
Transcript edited for clarity.
Case: A 62-Year-Old Woman With MetastaticBRAFV600E-Mutated NSCLC
Treatment and Follow-Up